Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Lincoln, IL

February 16, 2006Moultrie County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 16, 2006, 3:56 PM CST for Moultrie County, Shelby County, Illinois. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2006, 3:56 PM CST (21:56 UTC)
Expired
Feb 16, 2006, 4:23 PM CST
In force
27 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Moultrie County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 75 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 4:00 PM CSTHAIL 0.758 Se Moweaqua, IL
Feb 16, 4:01 PM CSTTSTM WND DMG6 S Moweaqua, ILPOWER POLE BROKEN NEAR THE INTERSECTION OF 2200N AND 640E.
Feb 16, 4:01 PM CSTTSTM WND DMG6 S Moweaqua, ILPOWER POLE BROKENNEAR THE INTERSECTION OF 2200N AND 640E

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 1:16 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 548 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
372 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
548 m²/s²
0-3 km storm-relative helicity
589 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 162156
SVRILX
ILC139-173-162230-
/O.NEW.KILX.SV.W.0007.060216T2156Z-060216T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
356 PM CST THU FEB 16 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOULTRIE COUNTY IN CENTRAL ILLINOIS.
  NORTHERN SHELBY COUNTY IN CENTRAL ILLINOIS.

* UNTIL 430 PM CST

* AT 352 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES SOUTH OF MOWEAQUA...OR ABOUT 14 MILES NORTHWEST OF
  SHELBYVILLE...AND WAS MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FINDLAY...
  BETHANY...
  SULLIVAN...
  LOVINGTON...
  ARTHUR...

OTHER LOCATIONS IN THE WARNING INCLUDE...KIRKSVILLE AND CADWELL.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3962 8903 3944 8902 3957 8848 3980 8848
      3968 8876

$$

BARKER
1 follow-up statement
000 
WWUS53 KILX 162223
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
421 PM CST THU FEB 16 2006

ILC139-173-162231-
/O.CAN.KILX.SV.W.0007.000000T0000Z-060216T2230Z/
SHELBY-MOULTRIE-
421 PM CST THU FEB 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHELBY 
COUNTY HAS BEEN CANCELLED...
...THE SEVERE THUNDERSTORM WARNING FOR MOULTRIE COUNTY HAS BEEN
UPGRADED TO A TORNADO WARNING IN EFFECT UNTIL 445 PM...

AT 418 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF SHELBY
COUNTY...THUS THE WARNING HAS BEEN CANCELLED.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  ARTHUR.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM. REMAIN ALERT TO
THE POSSIBILITY OF MORE SEVERE WEATHER.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3962 8903 3944 8902 3957 8848 3980 8848
      3968 8876

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:10 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 16, 2:10 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CST THU FEB 16 2006

.DISCUSSION...
FORECAST CONCERNS MAINLY IN THE SHORT TERM WITH THE TIMING OF THE
POTENT COLD FRONT ACRS CENTRAL IL THIS EVENING AND SVR POTENTIAL TO
ITS EAST...FOLLOWED BY STRONG GRADIENT WINDS TONIGHT USHERING IN THE
COLDEST AIR MASS OF THE YEAR SO FAR. NO MAJOR DIFFERENCES SEEN IN
MODELS TODAY SO WL GO WITH A NAM/GFS BLEND THRU SUNDAY. COLD WX TO
PREVAIL THRU THE WEEKEND WITH SOME MODERATION NOTED EARLY NEXT WEEK
AS THE H5 VORTEX SHIFTS NORTH AND EAST AWAY FROM THE MIDWEST.

SHORT TERM...TONIGHT THROUGH SUNDAY...
STRONG TO SEVERE STORMS WILL BE EXITING THE FCST AREA RATHER QUICKLY
THIS EVENING WITH MODEL DATA SUGGESTING THE LAST OF THE CONVECTION
PUSHING INTO INDIANA SHORTLY AFTR 00Z. 18Z SOUNDING INDICATING
UNSEASONABLY HIGH CAPES OF AROUND 1100 J/KG AND 0-6KM SHEAR OF
+50KTS. SFC LOW...CURRENTLY ACRS CENTRAL IL THIS AFTN...SHOULD
RAPIDLY PUSH NORTHEAST INTO SRN LOWER MICHIGAN AND DEEPEN THIS
EVENING AS THE UPPER LEVEL ENERGY CATCHES UP WITH THE SFC SYSTEM.
LINGERING PRECIPITATION...WHICH MAY TAKE ON A MIX OF RAIN...FREEZING
RAIN AND SNOW EARLY SHOULD DEPART THE AREA QUICKLY AS MID LVL DRYING
RACES ACRS THE AREA THIS EVENING. AFTER THAT...STRONG GRADIENT WINDS
OF 35-45 MPH...WITH A FEW GUSTS AROUND 50 MPH AS SUGGESTED BY NAM
BUFKIT SOUNDINGS. WL CARRY WIND ADVISORY FROM THIS EVENING UNTIL
AROUND 09Z WEST OF I-57...AND UNTIL 12Z IN AREAS ALONG AND EAST OF
I-57 AS SYSTEM IS FCST TO RACE QUICKLY AWAY FROM THE REGION WITH
DIMINISHING WINDS SETTLING ACRS THE FCST AREA TOWARDS SUNRISE.

ARCTIC HIGH PRESSURE WILL SETTLE INTO THE MIDWEST ON FRIDAY WITH 850
TEMPS DROPPING TO AROUND -15 DEG C BY LATE FRIDAY EVENING. WILL GO
WITH A BLEND BETWEEN THE MAV AND MET GUID WHICH WOULD GIVE US A
RANGE FROM AROUND 20 NW TO THE MIDDLE 30S SOUTHEAST. TEMPERATURE
FCST FRIDAY NIGHT INTO SATURDAY MORNING A CHALLENGE AS MODELS
SUGGESTS THE CORE OF THE ARCTIC AIR WILL STILL BE CENTERED WEST OF
OUR AREA...HOWEVER GUIDANCE QUITE A BIT COLDER IN ALL OF OUR AREA
WITH OUR NW BELOW ZERO. STILL A QUESTION AS TO HOW MUCH HIGH AND MID
LVL MOITURE/CLOUDS WILL BE IN OUR AREA DURING THIS TIME FRAME...SO
TEMPS WILL BE LOWERED FROM PREVIOUS FCST...BUT NOT JUMPING
COMPLETELY ON THE CURRENT GUIDANCE. THE ACTUAL CENTER OF THE COLD
AIR MASS WILL SLIP INTO CNTRL IL SUNDAY MORNING SO THAT MAY BE OUR
COLDEST NIGHT...BUT AGAIN...HIGH LVL MOISTURE/CLOUDINESS STILL IN
QUESTION...SO WL TEND TO STAY WITH THE MAV/MET BLEND FOR SUNDAY
MORNING LOWS FOR NOW.

ARCTIC HIGH PRESSURE WILL DRIFT OFF TO OUR EAST ON SUNDAY ALLOWING
CLOUDS TO INCREASE FROM SOUTHWEST TO NORTHEAST DURING THE DAY.
CHANCES FOR LIGHT SNOW HAVE BEEN INCORPORATED INTO THE SUNDAY NIGHT
TIME FRAME AS MODELS CONTINUING TO INDICATE A PROLONGED PERIOD OF
ISENT LIFT COINCIDING WITH RATHER LOW PRESSURE DEFICITS.

LONG TERM...MONDAY THROUGH THURSDAY...
A BLEND OF THE ECMWF AND GFS USED IN THE LONGER TERM FORECAST WITH
MODELS INDICATING THE COLD VORTEX AT 500 MB SHOULD LIFT NORTHEAST
WITH SOME MODERATION IN TEMPERATURES SEEN NEXT WEEK. SOME OF THE
ENSMEBLES SUGGEST THE MEAN LONGWAVE TROF MAY RETROGRADE NEXT WEEK
ALLOWING A MORE MODIFIED CP AIR MASS TO PREVAIL ACRS THE MIDWEST.
AFTER OUR CHANCES FOR LIGHT SNOW SUNDAY NIGHT INTO MONDAY...DRY
WEATHER IS EXPECTED TO HOLD OVER THE REGION THRU THE REMAINDER OF
THE FCST PERIOD WITH TEMPERATURES ACTUALLY RETURNING TO OR JUST
ABOVE NORMAL IN THE TUE-THU TIME PERIOD.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 00Z-09Z ROUGHLY WEST OF I-57
WIND ADVISORY FROM 03Z-12Z ALONG AND EAST OF I-57

&&

SMITH
Hazardous weather outlook, Feb 16, 11:00 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CST THU FEB 16 2006

ILZ027>031-036-037-040-041-171200-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...GALESBURG...PEORIA
1100 AM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL TODAY ALONG AND
NORTHWEST OF THE ILLINOIS RIVER VALLEY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS THIS AFTERNOON EAST
OF THE ILLINOIS RIVER.

STRONG NORTHWEST WINDS WILL DEVELOP TONIGHT BEHIND THE COLD FRONT.
SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS AROUND 40 MPH ARE
EXPECTED. HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE STRONG WINDS
OVERNIGHT.

TEMPERATURES WILL PLUMMET RAPIDLY THIS EVENING AS WELL. ANY WET
SURFACES WILL QUICKLY FREEZE TO AN ICY GLAZE. THE SLIPPERY
CONDITIONS WILL BE COMPLICATED BY THE STRONG WINDS. IT WILL BE EASY
TO LOSE CONTROL OF YOUR VEHICLE. BE AWARE OF THE HAZARDOUS TRAVEL
CONDITIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ILZ038-042>057-061>063-066>068-071>073-171200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DEWITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
INCLUDING THE CITIES OF...BLOOMINGTON/NORMAL...CHAMPAIGN/URBANA...
CHARLESTON/MATTOON...DANVILLE...DECATUR...EFFINGHAM...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...SPRINGFIELD
1100 AM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON
INTO EARLY EVENING. PRIMARILY BETWEEN 2 AND 8 PM... A LINE OF STRONG
TO SEVERE THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD FRONT...
AND RACE EASTWARD TOWARD INDIANA. THUNDERSTORMS ARE EXPECTED MAINLY
ALONG AND EAST OF I-55. DAMAGING WINDS WILL BE THE PRIMARY HAZARD
WITH THESE STORMS...WITH HAIL AND A TORNADO POSSIBLE OVER EAST
CENTRAL AND SOUTHEAST ILLINOIS.

STRONG NORTHWEST WINDS WILL DEVELOP TONIGHT BEHIND THE COLD FRONT.
SUSTAINED WINDS OF 20 TO 30 MPH... WITH GUSTS UP TO 45 MPH ARE
EXPECTED. HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE STRONG WINDS
OVERNIGHT.

TEMPERATURES WILL PLUMMET RAPIDLY TONIGHT AS WELL. ANY WET SURFACES
WILL QUICKLY FREEZE TO AN ICY GLAZE. THE SLIPPERY CONDITIONS WILL BE
COMPLICATED BY THE STRONG WINDS. IT WILL BE EASY TO LOSE CONTROL OF
YOUR VEHICLE. BE AWARE OF THE HAZARDOUS TRAVEL CONDITIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

HUETTL/SHIMON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 12:41 AM CSTFreezing Rain AdvisoryILXFulton, Knox, Marshall, Mason, Peoria, Schuyler and 3 more8 hr
Feb 16, 2:34 PM CSTTornado WarningILXFulton, McLean207 days
Feb 16, 2:45 PM CSTSevere Thunderstorm WarningILXSangamon30 min
Feb 16, 3:01 PM CSTSevere Thunderstorm WarningILXChristian29 min
Feb 16, 3:24 PM CSTTornado WarningILXChristian, Fulton, Shelby207 days
Feb 16, 3:42 PM CSTWind AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more5 hr
Feb 16, 4:13 PM CSTTornado WarningILXCass, Douglas, Morgan, Moultrie, Piatt, Scott218 days
Feb 16, 4:43 PM CSTSevere Thunderstorm WarningILXDouglas32 min
Feb 16, 4:55 PM CSTSevere Thunderstorm WarningILXEffingham, Shelby35 min
Feb 16, 5:32 PM CSTSevere Thunderstorm WarningILXEffingham28 min
Feb 16, 5:45 PM CSTSevere Thunderstorm WarningILXClark, Cumberland30 min
Feb 16, 5:47 PM CSTSevere Thunderstorm WarningILXClay40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.